Hail, Reno
- When
- June 2, 4:26 PM CST
- Where
- Reno County, 3.45 mi N of Langdon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -98.320
Isolated thunderstorms developed along a quasi stationary boundary located across Central Kansas during the afternoon hours. This multicell thunderstorm produced some isolated reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated thunderstorms developed along a quasi stationary boundary located across Central Kansas during the afternoon hours. This multicell thunderstorm produced some isolated reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 2:41 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT TUE JUN 2 2009 .DISCUSSION... TONIGHT-WED MORNING: THUNDERSTORMS DEVELOPING IN RELATIVELY MOIST...LOW SHEARED... UNCAPPED ENVIRONMENT. PROFILERS/VWP SHOW DIFFLUENT FLOW ALOFT...SO POTENTIAL FOR STORMS ABOUT ANYWHERE ACROSS THE AREA AHEAD OF THE UPPER WAVE SPINNING IN WESTERN KS. FAIR AMOUNT OF LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY...ESPECIALLY ACROSS SOUTHEAST KS...SO WILL NEED TO KEEP EYE ON INTERSECTING BOUNDARIES FOR LANDSPOUT POTENTIAL UNTIL SUNSET. DRY AIR ALOFT OVER SOUTHERN HALF MAY LEAD TO DAMAGING WINDS ON STORM COLLAPSE...BUT LACK OF DECENT SHEAR ALOFT SHOULD LIMIT LARGE HAIL POTENTIAL...WITH HEAVY RAIN A BIGGER THREAT. SUSPECT THREAT OF HEAVY RAIN WILL START TO WANE AFTER 0600 UTC IN THE NW SECTIONS...BUT WILL LET EVENING SHIFT NIX THOSE AREAS AFTER IT IS CLEAR HOW THINGS WILL UNFOLD. LESS CLEAR HOW EXTENSIVE PRECIPITATION WILL BE BY DAYBREAK AND INTO WED...SO WILL NOT EXTEND WATCH AT THIS TIME. WED AFTERNOON-THU: PRECIPITATION WILL BE ON THE WANE IN SOUTHEAST KS WITH DRYING MOVING INTO ALL OF THE AREA BY WED EVENING. QUIET AND COOLER THAN NORMAL WEATHER ANTICIPATED FOR THU. FRI-TUE: MAIN FOCUS FOR THIS PERIOD WILL BE SYNOPTIC FRONT MOVING THROUGH THE AREA. TIMING WILL BE CRITICAL FOR BOTH TEMPERATURES/PROBABILITY OF PRECIPITATION. AS TO BE EXPECTED...VARIATIONS WITH BOTH IN MODEL TO MODEL AND RUN TO RUN CAST CONSIDERABLE UNCERTAINTY TO THE FINER DETAILS...WHICH WILL GREATLY IMPACT RESULTANT WEATHER. SOME COMMONALITIES INCLUDE POTENTIAL FOR SIGNIFICANT WARMUP AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTHEAST KS AND OK BORDER COUNTIES ON SAT. COULD SEE TEMPERATURES WELL INTO THE 90S IN SOUTHEAST KS WITH FULL MIXING. WHILE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IS A BIT QUICKER WITH FRONTAL PASSAGE...DOES HANG ON TO A BIT MORE POST FRONTAL PRECIPITATION. GLOBAL FORECAST SYSTEM MODEL IS CONSIDERABLY SLOWER AND BRINGS WELL DEVELOPED SURFACE WAVE ACROSS THE AREA. REGARDLESS WHICH VERIFIES WILL BE POTENTIAL FOR STRONG-SEVERE STORMS AND LOCALLY HEAVY RAIN. -HOWERTON && .AVIATION... MAIN ISSUE WILL BE TIMING THUNDERSTORM THREAT. GUSTY WINDS WILL BE POSSIBLE MAINLY AT KICT/KCNU IF STORMS COLLAPSE IN THE VICINITY OF THE AIRPORT. MVFR CEILINGS WL BE LIKELY BEHIND THE FRONT AND PERSIST INTO WED MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 72 53 77 / 80 10 10 10 HUTCHINSON 55 73 53 77 / 80 10 0 10 NEWTON 53 71 53 76 / 80 10 10 10 ELDORADO 55 71 52 75 / 90 20 10 10 WINFIELD-KWLD 59 72 52 76 / 90 20 10 10 RUSSELL 51 70 51 79 / 60 10 0 0 GREAT BEND 53 69 52 78 / 70 10 0 10 SALINA 56 73 53 78 / 70 10 0 10 MCPHERSON 55 72 53 77 / 80 10 10 10 COFFEYVILLE 60 71 53 76 / 90 60 10 10 CHANUTE 59 71 51 75 / 90 50 10 10 IOLA 58 71 51 75 / 90 50 10 10 PARSONS-KPPF 60 70 52 76 / 90 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ051>053-067>072-082- 083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 453 PM CDT TUE JUN 2 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 453 PM CDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. SLOW MOVING STORMS MAY RESULT FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. SEE THE LATEST FLOOD WATCH FOR DETAILS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM HUTCHINSON TO IOLA. DAMAGING WINDS AS STORMS COLLAPSES WOULD THE PRIMARY SEVERE THUNDERSTORM THREAT. SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY. SOME OF THE THUNDERSTORMS COULD STILL PRODUCE LOCALLY HEAVY RAINFALL. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA BY FRIDAY NIGHT AND PERSIST THROUGH MONDAY. SEVERE STORMS COULD OCCUR ANY AFTERNOON OR EVENING THROUGHOUT THIS PERIOD. FLOODING COULD ALSO BECOME A THREAT DUE TO MULTIPLE DAYS OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND SHORT LIVED NATURE OF THE SEVERE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE JUN 2 2009 KSZ069-093-022030- BUTLER-COWLEY- 255 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES... AT 255 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF ATLANTA...OR 10 MILES NORTHEAST OF WINFIELD...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 509 PM CDT TUE JUN 2 2009 KSZ067-022245- RENO- 509 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT... AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
The high winds also included one inch hail.
Estimated by Emergency management spotters.
One inch tree limbs were knocked down.
Winds estimated by spotters.
Estimated winds from a storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179433, 179434, 179435, 179436, 179437, 179440, 179441, 179442.